Why does this medication give me weird, detailed dreams?
I'm a 24 year old with a history of lower back problems. With one particular incident, the doctor prescribed me a painkiller/narcotic and a muscle relaxer prescription. Taking both medications helped ease the pain, but one side effect was having weird dreams. Is this normal?
Thousands upon thousands of medications have been engineered to treat the various illnesses that afflict mankind. While the advent of many modern medicines has brought improved health and improved quality of life to many, the unfortunate reality is that there is no such thing as a totally safe medication. All drugs have the potential to create unwanted side effects, although some of these are more significant than others. Generally speaking, medications are considered safe for medical use if their benefit to the patient is greater than the risk posed by their toxicities. Narcotic medications are prescribed to alleviate pain. They interact with opioid receptors in the brain and spinal cord that affect the perception and transmission of pain signals - this is the basis for their therapeutic effect. Narcotic medications also have a wide range of negative side effects. The same opioid receptors in the brain that mediate the therapeutic effect of narcotic medication also are linked to control of the rate at which we breathe. This is the basis of the most worrisome toxicity narcotic medications - the propensity of these drugs to make people stop breathing with high doses. These effect are amplified when using other types of medication such as some sedatives, anxiety medications, epilepsy medications, and muscle relaxants. For this reason it is always important to keep all of your healthcare providers up to date on all of the medications you take, because only an experienced physician, such as a primary care physician or pain medicine specialist, can decide what combinations of medication are safe. Other less severe and more common side effects of narcotic medication are constipation, itching, altered level of consciousness (sleepiness), strange or vivid dreams, feeling warm or flushed, and lowered blood pressure. These side effects generally increase with increasing total doses of narcotic mediation. Some of these side effects are amplified when taking other medications with similar side effects, particularly effects on the mind and respiratory rate, such as sedatives and some muscle relaxants. Finally, another adverse effect of all narcotic medications is that they have the potential to generate strong physical and psychological dependence when used for extended periods of time. Muscle relaxants are prescribed to relieve muscle pain, stiffness, or spasms. They constitute a broad category of medications with a wide variety of mechanisms, but some of the more commonly prescribed agents function by influencing neurons in the brain, brainstem, and spinal cord that are responsible for controlling resting muscle tone. The different commonly used muscle relaxants all have unique side effects, so it is difficult to comment on these without knowing the specific medication you have been prescribed. However, since many muscle relaxants work at the level of the brain and brainstem, most agents have the potential to effect level of consciousness (causing drowsiness), as well as the ability to influence mood and behavior. As narcotic medications have similar mind altering properties, these effects can be amplified when taking both types of medications. Although it is not uncommon to experience strange or vivid dreams when taking potentially mind altering medications, such as narcotics and muscle relaxants, not all side effects and interactions between these medications (or others you may be taking) are so easily noticed. This is why it is critically important that you follow up in person with a primary care physician or pain medicine specialist who can review all of your medications and determine if they are safe to be taken together. One of these types of physician will be able to tell you if any side effects or interactions of these drugs are potentially worrisome or if any further tests are needed to evaluate the effect they are having on your body.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.